News

Copyright © 2017 Natural Medicines (www.naturalmedicines.com)
March 2016

Liver Failure and Transplant Needed After Supplement Use

According to a new report, a 26 year-old otherwise healthy Australian man required a liver transplantation following the use of two dietary supplements. The patient had taken a whey protein powder containing green tea and many other ingredients, as well as a weight loss supplement containing 70% Garcinia cambogia for one week. Analytic testing did not identify any contaminants.

In 2009, there were at least 40 cases of liver injury in the U.S. following the use of Hydroxycut weight loss products. The formulation of Hydroxycut products varied, but most of those associated with liver problems contained Garcinia cambogia and green tea. The Norwegian food safety authority has also issued a warning about green tea extract supplements following multiple reports of liver damage.

References

  1. Smith RJ, Bertilone C, Robertson AG. Fulminant liver failure and transplantation after use of dietary supplements. Med J Aust. 2016 Jan 18;204(1):30-2.

The information in this brief report is intended for informational purposes only, and is meant to help users better understand health concerns. This information should not be interpreted as specific medical advice. Users should consult with a qualified healthcare provider for specific questions regarding therapies, diagnosis and/or health conditions, prior to making therapeutic decisions. Copyright © 2017 Natural Medicines Inc. Commercial distribution or reproduction prohibited. Natural Medicines is the leading provider of high-quality, evidence-based, clinically-relevant information on natural medicine, dietary supplements, herbs, vitamins, minerals, functional foods, diets, complementary practices, CAM modalities, exercises and medical conditions. Monograph sections include interactions with herbs, drugs, foods and labs, contraindications, depletions, dosing, toxicology, adverse effects, pregnancy and lactation data, synonyms, safety and effectiveness.